Kansas, 2005

Hail and Damaging Winds in Kansas, May 12, 2005

May 12, 2005 · NWS ICT · 15 events in 7 counties and zones

13 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 11:54 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 12, 11:54 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT THU MAY 12 2005

.UPDATE...
IN ADDITION TO WHAT WAS MENTIONED IN PREVIOUS DISCUSSIONS BELOW,
IT APPEARS A FEW LANDSPOUT TORNADOES COULD BE POSSIBLE THIS
AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY EXTENDING FROM
ROUGHLY SALINA TO HUTCHINSON TO MEDICINE LODGE. SOME DECENT LOW-
LEVEL CAPE WILL EXIST, ESPECIALLY IF TEMPERATURES CAN WARM INTO
THE 80S. LOW-LEVEL VORTICITY IS BEING ENHANCED ALONG THE BOUNDARY.
IF A STRONG ENOUGH UPDRAFT CAN INTERACT WITH THIS VORTICITY,
CANNOT RULE OUT A FEW BRIEF LANDSPOUT TORNADOES. AGAIN, WOULD LIKE
TO SEE GREATER INSTABILITY FOR THIS TO HAPPEN.

&&

.PREV DISCUSSION... /ISSUED 1150 AM CDT THU MAY 12 2005/

.UPDATE...
CHALLENGE WILL BE SEVERE POTENTIAL THIS AFTERNOON. NORTHEAST TO
SOUTHWEST ORIENTED BOUNDARY HAS ESSENTIALLY STALLED FROM NEAR SALINA
SOUTHWESTWARD TO NEAR MEDICINE LODGE. THIS IS LIKELY IN RESPONSE TO
SHORTWAVE ENERGY APPROACHING THE REGION FROM THE SOUTHWEST.
THUNDERSTORM DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS
BOUNDARY THIS AFTERNOON. 12Z MODELS SHOW THIS BOUNDARY RETREATING
WESTWARD AND WASHING OUT BY MID AFTERNOON. HOWEVER, THIS SEEMS
UNREASONABLE GIVEN GOOD DEWPOINT/TEMPERATURE GRADIENT. HOWEVER,
BOUNDARY SHOULD RETROGRADE SOME GIVEN SHALLOW NATURE OF THE COOL
AIRMASS DIRECTLY BEHIND IT, BUT COOL AIRMASS BECOMES DEEPER FARTHER
WEST, PER DDC 12 SOUNDING.

NEVERTHELESS, EXPECTING STORMS TO FIRE THIS AFTERNOON ALONG
RETREATING BOUNDARY. ANOTHER POSSIBLE INITIATION POINT COULD BE
LOW-LEVEL CONFLUENCE/CONVERGENCE AXIS ROUGHLY ALONG THE KANSAS
TURNPIKE. A FEW MORE CLOUDS TODAY THAN YESTERDAY, SO INSTABILITY MAY
BE HAMPERED SOME. HOWEVER, DEEP LAYER SHEAR AROUND 40KTS WILL BE
ENOUGH FOR SUPERCELLS. PRIMARY THREAT WILL BE LARGE HAIL/DAMAGING
WINDS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME, GIVEN VEERED OUT
SURFACE FLOW. HOWEVER, FLOW IS MORE BACKED EAST OF THE CONVERGENCE
AXIS ALONG AND EAST OF THE TURNPIKE, WHICH COULD ENHANCE TORNADO
POTENTIAL WITH ANY SUPERCELLS THAT CAN DEVELOP EAST OF THE
TURNPIKE. PER COORDINATION WITH SPC, MODERATE RISK WILL LIKELY BE
DOWNGRADED TO A SLIGHT RISK FOR THE FORECAST AREA. BOTTOM
LINE...WILL NEED TO WATCH WHAT HAPPENS TO THE BOUNDARY (RETROGRADES
WEST, STALLS, WASHES OUT, ETC.). THESE FACTORS WILL INFLUENCE THE
AMOUNT OF CONVERGENCE NEEDED FOR CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 12 2005/

.DISCUSSION...

TDY-TONIGHT
SEVERAL FACETS TO MONITOR FOR POSSIBLE SEVERE WEATHER TDY, AND HEAVY
RAINFALL TONIGHT. LOW CLOUDS ARE DEVELOPING RAPIDLY AND EXPECT A
GOOD COVERAGE EARLY IN THE DAY. SEVERE THUNDERSTORM CHANCES TDY WILL
BE PREDICATED ON HOW MUCH CLEARING CAN TAKE PLACE, AND IF PRECIP
DEVELOPS EARLIER IN THE DAY. IF WE WERE TO SEE SOME GOOD CLEARING
THEN THOSE AREAS WOULD HAVE A HIGHER RISK OF SEVERE WEATHER. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT, HOWEVER IF LOW
LEVEL WINDS BACK THEN CHANCES FOR TORNADOES WOULD INCREASE. DAYSHIFT
WILL BE MONITORING THINGS AND SHOULD BE ABLE TO BETTER PINPOINT THE
RISK AREAS, AS UNCERTAINTY STILL REMAINS HIGH. DECENT SHEAR ALOFT
WILL BE OVER THE AREA, SO STRONG TO SEVERE STORMS STILL COULD
DEVELOP EVEN IF WE DONT GET IDEAL SURFACE HEATING.

HEADING INTO TONIGHT IS WHEN THE HAZARD COULD CHANGE OVER TO A HEAVY
RAINFALL THREAT. ALL MODELS SUGGEST THAT A DEEPENING SURFACE LOW
WILL OCCUR IN THE TX PANHANDLE TONIGHT. AS A RESULT, THE LOW LEVEL
JET WILL INCREASE AND FOCUS CONVERGENCE IN THAT AREA ALONG WITH A
INSTABILITY BULLSEYE OF HIGH K-INDEX VALUES. THIS COULD BECOME A
FAVORABLE BREEDING GROUND FOR RE-NEWED CONVECTIVE  DEVELOPMENT. THE
INCREASED DYNAMICS FROM THE RIGHT REAR QUAD OF THE JET AXIS WILL
ONLY ENHANCE THIS PROCESS FURTHER ALONG A VERY SLOW MOVING FRONTAL
BOUNDARY. THIS WILL CAUSE THUNDERSTORMS TO TRAIN IN A SOUTHWEST TO
NORTHEAST PROPAGATION ACROSS THE AREA. THE GFS/UKMET MODELS SEEM TO
HAVE A BETTER HANDLE ON THIS COMPARED TO THE NAM MODEL SOLUTION. WE
HAVE NOT SEEN ANY RAIN HERE THE PAST FEW DAYS AND OUR FLASH FLOOD
GUIDANCE VALUES ARE QUITE HIGH, SO WILL HOLD OFF ON ANY FLOOD WATCH
PRODUCT AT THIS TIME. HOWEVER IF THE TRAINING DOES MATERIALIZE THEN
THERE WILL BE SOME FLOODING PROBLEMS ACROSS CENTRAL KS. HPC QPF
GUIDANCE SEEMS TO BE ON TRACK WITH THIS POSSIBLE SCENARIO.

FRI-SAT
RAIN CHANCES WILL CONTINUE ON FRIDAY AND SHOULD TAPER OFF FROM
NORTHWEST TO SOUTHEAST ACROSS AREA, AS THE FRONT MOVES SLOWLY TO THE
EAST. AGAIN COULD SEE SOME DECENT RAINFALL AMOUNTS EARLY ON BEFORE
THINGS BEGIN TO WIND DOWN. HIGH TEMPS ON FRIDAY WILL BE HAMPERED BY
CLOUDS AND PRECIP AND COULD VERY WELL COME IN LOWER THAN WE
CURRENTLY HAVE GOING. HEADING INTO SATURDAY WE WILL SEE A DRYING
OUT PERIOD AS DRIER AND COOLER AIR FILTER INTO KS.

EXTENDED: SUN-WED
MODELS DIFFER ON RETURN FLOW ON THE BACKSIDE OF THE SURFACE RIDGE
DURING THIS TIME FRAME.  GFS EVEN TRIES TO BLOWUP AND DRIFT A VORT
MAX AND POSSIBLE MCS ACROSS WRN AND CEN KS LATE SATURDAY OR EARLY
SUN.  THIS APPEARS TO BE SOME CONVECTIVE FEEDBACK SHOWING UP IN THE
MODEL, WITH ECMWF SHOWING MORE OF A WEAK RIDGE CONTINUING DURING
THIS TIME FRAME. SO WILL KEEP THIS TIME FRAME DRY FOR NOW AND LEAN
MORE TOWARDS THE ECMWF SOLUTION. UPPER LEVEL RIDGE BEGINS TO BREAK
DOWN EARLY IN THIS TIME FRAME WITH ANOTHER LEE SIDE LOW PRESSURE
AREA BEGINNING TO DEVELOP EAST OF THE ROCKIES. THIS IS SIMILAR TO
THE SCENARIO THAT HAS PLAYED OUT EARLY THIS WEEK, WITH SHRA/TSRA
CHANCES STAYING NORTH OR WEST OF THE AREA. GFS TRIES TO BRING THIS
SYSTEM INTO THE AREA BY WED, BUT THE SLOWER MORE CONSISTENT
ECMWF/UKMET KEEPS THINGS FURTHER WEST. PREFER TO LEAN ON THE SLOWER
PROGRESSION FOR NOW AND KEEP THINGS DRY. WILL WAIT FOR LATER RUNS
AND HIGHER CONFIDENCE BEFORE INSERTING ANY POPS FOR THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  60  70  50 /  60  80  80  40
HUTCHINSON      77  57  68  48 /  60  80  80  30
NEWTON          79  59  70  49 /  60  80  80  40
ELDORADO        81  62  72  50 /  60  80  80  50
WINFIELD-KWLD   83  63  73  51 /  60  80  80  40
RUSSELL         72  50  67  46 /  50  70  40  20
GREAT BEND      74  52  67  46 /  50  70  50  20
SALINA          76  54  67  47 /  60  80  70  30
MCPHERSON       77  56  68  48 /  60  80  80  30
COFFEYVILLE     84  65  76  53 /  40  60  80  60
CHANUTE         84  64  74  52 /  40  70  80  60
IOLA            84  64  73  51 /  40  70  80  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER/JAKUB
Hazardous weather outlook, May 12, 11:06 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1206 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A
LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE
EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS
TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF
PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST.
THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE
SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE
LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH
A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE
TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR
THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES
SLOWLY EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER

In the hours before

Special weather statement, May 12, 12:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CDT THU MAY 12 2005

KSZ032>033-042-048>053-067>068-082>083-091>092-130200-
BARTON KS-CHASE KS-ELLSWORTH KS-HARPER KS-HARVEY KS-
KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-RUSSELL KS-SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 258
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES

BARTON                CHASE                 ELLSWORTH
LINCOLN               MARION                MCPHERSON
RICE                  RUSSELL               SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

INCLUDING THE CITIES OF DOWNTOWN WICHITA...GREAT BEND...HUTCHINSON...
MCPHERSON...RUSSELL AND SALINA.

The radar

The Wichita radar (KICT), 96 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Reno

When
May 12, 1:30 PM CST
Where
Reno County, 6 mi N of Sylvia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -98.417

Hail, Saline

When
May 12, 1:30 PM CST
Where
Saline County, Assaria
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -97.600

Hail, McPherson

When
May 12, 2:05 PM CST
Where
McPherson County, 5 mi S of Canton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -97.417

Hail, Sedgwick

When
May 12, 2:06 PM CST
Where
Sedgwick County, Andale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.633

Thunderstorm Wind, McPherson

When
May 12, 2:07 PM CST
Where
McPherson County, 5 mi S of Canton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -97.417

Hail, Sedgwick

When
May 12, 2:12 PM CST
Where
Sedgwick County, Andale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.633

Hail, McPherson

When
May 12, 2:19 PM CST
Where
McPherson County, 5 mi NE of Moundridge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -97.450

Hail, Reno

When
May 12, 2:38 PM CST
Where
Reno County, 6 mi N of Sylvia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -98.417

Hail, Reno

When
May 12, 3:26 PM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Hail, Reno

When
May 12, 3:26 PM CST
Where
Reno County, 4 mi W of Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.983

Hail, Sedgwick

When
May 12, 3:57 PM CST
Where
Sedgwick County, 5 mi E of Cheney
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -97.700

Hail, Sedgwick

When
May 12, 4:00 PM CST
Where
Sedgwick County, 7 mi W of Goddard
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -97.717

Thunderstorm Wind, Marion

When
May 12, 4:08 PM CST
Where
Marion County, Durham
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.217

Hail, Harvey

When
May 12, 4:20 PM CST
Where
Harvey County, Halstead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -97.517

Hail, Harper

When
May 12, 5:20 PM CST
Where
Harper County, 9 mi S of Anthony
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442833, 5442834, 5442835, 5442836, 5442837, 5442838, 5442839, 5442840, 5442841, 5442842, 5442843, 5442844, 5442916, 5442917, 5442918.